Illinois, 2015

Dense Fog in Illinois, December 7, 2015

December 7, 2015 · NWS ILX · 1 event in 1 county or zone

After a period of scattered light showers the day before, skies gradually cleared and winds became nearly calm during the pre-dawn hours of December 7th. As a result, widespread dense fog developed across central Illinois, particularly north of the I-70 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

After a period of scattered light showers the day before, skies gradually cleared and winds became nearly calm during the pre-dawn hours of December 7th. As a result, widespread dense fog developed across central Illinois, particularly north of the I-70 corridor. Due to poor visibility, a two-car accident occurred in rural McLean County just east of Bloomington at around 11:20 AM CST. The driver of one of the vehicles was killed, while the driver of the other vehicle was injured and treated at a local hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 6, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 6, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
1132 PM CST SUN DEC 6 2015

.UPDATE...
ISSUED AT 916 PM CST SUN DEC 6 2015

After coordination with NWS offices in Chicago and the Quad
Cities, we are going with a dens fog advisory for the northern
third of the CWA, to include the cities of GBG/PIA/BMI. Updated
grids, forecast, and advisory will be out shortly.

UPDATE ISSUED AT 851 PM CST SUN DEC 6 2015

Rain continues to move east and is only affecting eastern areas of
the CWA. The pcpn should be out of the CWA around midnight, but
then fog will develop over the area and also move into the area
overnight. Fog should begin as patchy, but with lots of low level
moisture trapped below the strong high pressure that is moving
into the area, the patchy fog will become more widespread after
midnight. Fog could become quite dense as well, but based on
satellite trends, dense fog is located across the western half of
Iowa, so it will be a while before it gets here; which might be
around the morning hours. For now, will just have patchy fog, with
areas of fog in the north. So have made adjustments to pop/wx
remainder of the night and will be adjusting cloud cover and
winds. Update will be out shortly.

&&

.SHORT TERM...(Tonight)
ISSUED AT 251 PM CST SUN DEC 6 2015

Quick wave moving through the region today.  Although the wave
looks pretty impressive on sat imagery, and can even see the
circulation in the weak echoes on radar, it is not doing much in the
way of precipitation.  Precip west of the Mississippi River has been
moving into ILX and losing its punch as it mixes with the much drier
air on this mornings sounding, leaving much of Central Illinois with
scattered light rain, or drizzle. Boundary moving through the CWA
with this wave is little more than a wind shift, at least in the
near term.  Dewpoints are in the upper 30s behind it as well...and
with the llvl RH being enhanced by what little rain is falling, see
no reason why Central Illinois will not see stratus and/or fog yet
again tonight and into tomorrow morning. Overall, not a lot of
change needed in the grids from the prev forecast.

.LONG TERM...(Monday through Sunday)
ISSUED AT 251 PM CST SUN DEC 6 2015

Quiet and slightly cooler, but still near normal, temperatures are
expected Monday in the wake of today's weak system. There is some
potential that it will be cooler than our current forecast (mainly
40s), if low clouds and/or fog hold around longer than currently
anticipated. Forecast soundings, to varying degrees, show low level
moisture trapped beneath a strong/near surface based inversion. This
scenario repeats itself Monday night/early Tuesday and Tuesday
night/early Wednesday. Am somewhat concerned that a daily
stratus/fog event is possible the next couple of days, much like we
saw to end last week. However, the signal in the models in nowhere
near as strong as it was last week, so have opted to stay more
optimistic at this point, with daytime temperatures a little milder
and cloud cover a little less. However, this setup will need to be
watched closely.

An active pattern still looks to be setting up for the second half
of the week, and this has been advertised for several days. However,
model agreement and run-to-run consistency continues to be a
struggle. This disagreement is such that the ensemble means look
fairly flat/straight until the weekend (as the differing short wave
speeds of the ensemble members cancel each other out), and the
spaghetti plots look like a pile of spaghetti. The end result is
periods of very low PoPs from Tuesday night (faster than before)
into Friday. Any rainfall that occurs within this period is apt to
be very light as the short waves are generally weak and should be
moisture starved. Then, attention turns to the much stronger system
that occurs over next weekend. Model consensus at this point favors
the best rain chances from late Saturday into early Sunday locally,
although there is enough model spread that I would not be surprised
to see this timing shift in later forecasts. Deep southerly flow
ahead of this stronger system will transport copious moisture into
the area so that the showers, and possibly thunderstorms, have the
potential to be heavy rain producers. Temperature wise, after
tomorrow, the rest of the week will be gradually warming, with well
above normal high temperatures in the 60s possibly by Saturday ahead
of the strong system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1132 PM CST SUN DEC 6 2015

Expecting fog to gradually develop across PIA/BMI where skies have
already cleared. Fog is already developing at CMI where it almost
cleared, but fog and stratus is quickly developing. Believe SPI
and DEC will also see fog to develop as things progress overnight.
Have dense fog at PIA and BMI for overnight and into tomorrow
morning, with a TEMPO group for 1/4sm. Thinking the same thing for
CMI. Based on satellite trends, stratus looks to remain over the
SPI and DEC TAFs overnight. Winds will also be light and variable
and with ridging trying to work into the area, very strong
inversion has setup again trapping all the low level moisture below
it. Expecting fog to continue through just before noon with some
breaks in the clouds at SPI and DEC. Unfortunately, believe fog
will redevelop tomorrow evening, but not sure how low vis/cigs
will get. So, just have IFR conditions starting at PIA and BMI
early and then followed by SPI/DEC/CMI. Winds should become
southerly tomorrow as well, which should help keep fog from
getting too thick.

&&

.ILX Watches/Warnings/Advisories...
Dense Fog Advisory until noon CST Monday for ILZ027>031-036>038.

&&

UPDATE...Auten
SHORT TERM...HJS
LONG TERM...BAK
AVIATION...Auten
Hazardous weather outlook, Dec 6, 3:01 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CST SUN DEC 6 2015

ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-071200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-
SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
301 PM CST SUN DEC 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG WILL BE POSSIBLE AGAIN MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-071200-
CASS-FULTON-MASON-SCHUYLER-
301 PM CST SUN DEC 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

FOR INTERESTS ALONG THE THE ILLINOIS RIVER...MINOR FLOODING
IS EXPECTED TO CONTINUE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG WILL BE POSSIBLE AGAIN MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, McLean

When
December 7, 12:00 AM CST to 8:00 PM CST
Where
McLean forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Due to poor visibility in dense fog, a two-car accident occurred in rural McLean County just east of Bloomington on December 7th, 2015 at around 11:20 AM CST. The driver of one of the vehicles was killed, while the driver of the other vehicle was injured and treated at a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, McLean2015-12-0770MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609971.